MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 13115540
Medical Device Problem Codes Fracture (1260); Noise, Audible (3273)
Health Effect - Clinical Code Pain (1994)
Date of Event 06/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No device was returned for evaluation but multiple photos of the explanted device as well as three films were provided confirming the alleged complaint.The patient bone quality could not be confirmed.The patients post op activity levels could not be confirmed, it could not be confirmed if they experienced any falls or other accidents.During the revision procedure it was confirmed fusion had not taken place 414 days after patient implant.Evaluation of the radiographic images provided identified the screw fractured at approximately 10-15mm from the shank head with what appears to be high cycle flexural load fracture and likely the result of excessive loading due to the noted pseudarthrosis.Additionally, both screws at l4 were observed to have been initially implanted at an extreme angulation.The root cause could not be determined but review of the information provided suggests implant selection and placement, bone quality, excessive post operative physical activity and or patient related factors (pseudarthrosis).No additional investigation required.A review of the manufacturing history found no material nonconformance, no manufacturing error, nor discrepancies with respect to material type, treatments or dimension that may have caused or contributed to this event.Parts met acceptance criteria upon release.No additional investigation can be completed at this time.Label review: "potential adverse events and complications - as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries"."potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union pain, discomfort or abnormal sensations due to the presence of the device." "warnings, cautions and precautions - correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." "these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings - during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.".
 
Event or Problem Description
On (b)(6) 2023 a patient underwent a posterior fixation procedure from l4-l5.The procedure was completed without issue.On a unknown date in october 2023 the patient was experiencing an internal cracking sound so she went in to the doctor where it was observed a screw had fractured on the right side of the construct at the l4 level.The patient was asymptomatic so nothing was done at that time and the patient continued to be observed.On a unknown later date the patient began to complain of pain.As a result on (b)(6) 2024 a revision procedure occurred where the entire construct was removed and new pedicle screws were implanted.The revision was completed with no adverse patient consequences.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
patrick yrigoyen
7475 lusk blvd
san diego, CA 92121
MDR Report Key19657829
Report Number2031966-2024-00167
Device Sequence Number17871105
Product Code NKB
UDI-Device Identifier00887517582218
UDI-Public887517582218
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number13115540
Device Lot NumberN333895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2024
Initial Report FDA Received Date07/02/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexFemale